Alert archive / Iowa / Wind Chill Advisories in 2008
Wind Chill Advisory 9, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Feb 18, 2008, 3:49 PM CST for 26 counties in Iowa. It took effect at Feb 18, 2008, 6:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2008, 3:49 PM CST (21:49 UTC)
- In effect from
- Feb 18, 2008, 6:00 PM CST
- Expired
- Feb 19, 2008, 6:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
All 26 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 182149 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CST MON FEB 18 2008 .COLD HIGH PRESSURE OVER NORTHWEST NORTH DAKOTA WILL MOVE SOUTH INTO IOWA TONIGHT. GUSTY NORTHWEST WINDS WILL ACCOMPANY THE COLD AIR MOVING INTO IOWA WITH THIS SYSTEM. IAZ004>007-015>017-023>028-033>039-046>050-062-190600- /O.NEW.KDMX.WC.Y.0009.080219T0000Z-080219T1200Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POWESHIEK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...GRINNELL 349 PM CST MON FEB 18 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH MIDNIGHT OVER MUCH OF IOWA. WINDS WILL DIMINISH AFTER MIDNIGHT...AND ARE EXPECTED TO FALL BELOW 10 MPH BY SUNRISE TUESDAY. TEMPERATURES WILL FALL TO 5 10 10 BELOW ZERO TONIGHT. THE COMBINATION OF THESE TEMPERATURES AND THE GUSTY WINS WILL PRODUCE WIND CHILL INDICES IN THE 20 TO 30 BELOW ZERO RANGE. IN ADDITION...PATCHY BLOWING AND DRIFTING OF SNOW CAN BE EXPECTED EARLY THIS EVENING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$
2 follow-up statements
000 WWUS43 KDMX 190306 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 906 PM CST MON FEB 18 2008 .COLD HIGH PRESSURE THROUGH THE MISSOURI RIVER VALLEY HAS SPREAD ANOTHER ROUND OF VERY COLD AIR INTO IOWA. BRISK NORTHWEST WINDS JUST AHEAD OF THE HIGH WILL ACCOMPANY THE COLD AIR PRODUCING BITTERLY COLD WIND CHILLS OVERNIGHT. IAZ004>007-015>017-023>028-033>039-046>050-062-191100- /O.CON.KDMX.WC.Y.0009.000000T0000Z-080219T1200Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POWESHIEK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...GRINNELL 906 PM CST MON FEB 18 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... NORTHWEST WINDS OF 10 TO 20 MPH THIS EVENING WILL SLOWLY DIMINISH OVERNIGHT DROPPING TO BELOW 10 MPH BY SUNRISE TUESDAY. ALTHOUGH THE WINDS WILL DIMINISH SOMEWHAT...TEMPERATURES WILL FALL TO 5 TO 10 BELOW ZERO FOR EARLY MORNING LOWS. THE COMBINATION OF THESE TEMPERATURES AND BRISK WINDS WILL PRODUCE WIND CHILL INDICES IN THE TEENS AND 20S BELOW ZERO. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ SMALL
000 WWUS43 KDMX 190937 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 337 AM CST TUE FEB 19 2008 .BRISK NORTHWEST WINDS WILL CONTINUE TO PRODUCE BITTERLY COLD WIND CHILL VALUES EARLY THIS MORNING. IAZ004>007-015>017-023>028-033>039-046>050-062-191200- /O.CON.KDMX.WC.Y.0009.000000T0000Z-080219T1200Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POWESHIEK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...GRINNELL 337 AM CST TUE FEB 19 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. BITTERLY COLD WIND CHILL VALUES AROUND 20 BELOW ZERO WILL CONTINUE EARLY THIS MORNING. EXPECT LIGHTER WINDS AND GRADUALLY IMPROVING CONDITIONS AFTER 6 AM. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 2:55 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 18, 2:55 PM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CST MON FEB 18 2008 .DISCUSSION... COLDER NIGHT IN STORE AS COLD AIR MASS HAS BECOME FIRMLY ENTRENCHED ACROSS THE AREA...WITH H85 TEMPS AROUND -15C. HIGH PRESSURE OVER THE NORTHERN/CENTRAL PLAINS. NORTHWEST WINDS TO DIMINISH OVERNIGHT AS HIGH PRESSURE SLIDES SOUTHEASTWARD. COLDEST TEMPS EXPECTED ACROSS THE NORTHERN CWA AND INTO THE WESTERN CWA...AS SFC RIDGE AXIS OVERHEAD BY LATE TONIGHT. WITH TEMPS EXPECTED TO FALL BELOW ZERO ACROSS MAJORITY OF CWA...AND WINDS OF AT LEAST 10 TO 20 MPH WILL ISSUE WIND CHILL ADVISORY FOR MAINLY NORTHERN HALF OF CWA THROUGH 12Z. INTO TUESDAY...STILL EXPECT A COLD DAY ACROSS THE EAST WHICH REMAINS UNDER THE INFLUENCE OF THE COLD AIR MASS LONGER. WILL SEE BRIEF WAA ACROSS ENTIRE CWA AHEAD OF EMBEDDED SHORTWAVE IN FAST NORTHERLY FLOW. WITH A REINFORCING SHOT OF COLD AIR COMING WITH THE WAVE...COLDER TEMPERATURES EXPECTED TO CONTINUE INTO MID/LATE WEEK. WITH UPPER WAVE TUESDAY...ISENTROPIC LIFT ADVERTISED ACROSS NORTHERN CWA IN THE MORNING AND CENTRAL/SOUTHERN CWA TUESDAY AFTERNOON. HAVE GONE WITH CHANCE POPS IN AREA OF BEST LIFT...WITH SCATTERED FLURRIES ELSEWHERE. EXPECT MUCH OF THE CWA TO AT LEAST SEE A LITTLE SNOW...WITH ONLY VERY LITTLE QPF ASSOCIATED WITH WAVE. EVEN WITH LIGHT QPF...EXPECT SNOW RATIOS TO BE QUITE HIGH 15 TO 20:1...WHICH AMOUNTS TO AROUND A HALF TO ONE INCH ACROSS MUCH OF THE NORTH/NORTHEASTERN CWA. ARCTIC AIR TO SWIFTLY PUSH SOUTH WEDNESDAY NIGHT...WITH H85 TEMPS FALLING BACK INTO THE MID 20S BELOW C. WITH THE SFC HIGH OVERHEAD BY LATE TUESDAY NIGHT INTO WEDNESDAY HAVE LOWERED TEMPS A BIT MORE. CURRENTLY TOWARD THE WARM END OF THE ENSEMBLE GUIDANCE...SO WILL HAVE TO MONITOR AS AIR MASS NOT MODERATE ENOUGH AND WILL HAVE TO GO COLDER. GETTING INTO THE END OF THE WEEK INTO THE EXTENDED RANGE...MODELS STILL IN SOMEWHAT DISAGREEMENT. LATEST GFS BRINGS A MORE AMPLIFIED SHORTWAVE THROUGH THE REGION THURSDAY MERGING IT WITH THE SOUTHERN STREAM WAVE...BUT GEFS SHOWED LITTLE SUPPORT AND WAS MORE IN LINE WITH THE CANADIAN/EC. HOWEVER LATEST EC RUN NOW LOOKING MORE LIKE THE THE GFS. BASICALLY WILL HAVE TO MONITOR AS MAY NEED TO REINSERT POPS FOR THURSDAY IF MORE AMPLIFIED SHORTWAVE SCENARIO VERIFIES. EC/GFS BRING HIGH PRESSURE INTO THE AREA FOR THE BEGINNING OF THE WEEKEND...SO HAVE GONE DRY FOR FRIDAY INTO SATURDAY. START TO SEE HINTS AT SYSTEM DEVELOPING OVER THE ROCKIES LATER SUNDAY INTO MONDAY...IMPACTING THE AREA MORE INTO EARLY NEXT WEEK. MODELS HAVE CONSISTENTLY SHOWN THIS SYSTEM STRENGTHENING OVER THE SOUTHERN PLAINS AND LIFTING IT THROUGH THE AREA MONDAY INTO TUESDAY. WILL HAVE TO MONITOR...AS THIS SYSTEM LOOKS LIKE THE NEXT CHANCE FOR ACCUMULATING PRECIPITATION ACROSS MUCH OF THE AREA. && .AVIATION...18/18Z WDSPRD MVFR CONDS IN ST IS ACTUALLY MOSTLY BLSN CLOUDS PICKED UP BY ASOS AS EVIDENCED BY THE MRNG PARHELIONS. SAT PIX INDICATES THIS TO BE THIN AS IT IS NOT PICKED UP. A FEW FLRYS PASSING THRU THIS AFTN IN THE STRONG CAA. CONDS SHUD IMPROVE TWD 00Z AS WINDS BEGIN TO DIMINISH AND ICE CRYSTALS SETTLE OUT. NO OTR SIG WX IN THIS TAF PD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS FEB 08 LONG TERM...ALBRECHT
Hazardous weather outlook, Feb 18, 3:48 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CST MON FEB 18 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 348 PM CST MON FEB 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT VERY COLD TEMPERATURES FALLING BELOW ZERO TONIGHT COMBINED WITH A NORTHWEST WIND 15 TO 30 MPH WILL YIELD WIND CHILL READINGS 15 TO 30 BELOW ZERO ARE EXPECTED ACROSS CENTRAL IOWA. A WIND CHILL ADVISORY HAS BEEN ISSUED NORTH OF A DENNISON TO GRINNELL LINE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER VERY COLD ARCTIC AIRMASS WILL PLUNGE INTO THE REGION TUESDAY NIGHT WITH EVEN STRONGER WINDS AND COLDER TEMPERATURES. WIND CHILL READINGS FOR MUCH OF CENTRAL IOWA WILL BECOME COLDER THAN 20 BELOW ZERO BY LATE TUESDAY NIGHT...AND WILL BE CLOSE TO 35 BELOW ZERO NEAR AND NORTH OF HIGHWAY 20. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.